side effects when starting treatment
Jun 11, 2004
I don't know how many years I have been hiv positive, but it's been at least 4 years. It is now time to start treatment. I am not afraid of being hiv positive, strangely enough. Instead, I am afraid of side effects of medication. I have seen so many people suffer from side effects from pills. My doctor is an expert in hiv medication (20 years of experience, including helping train hiv specialists in Africa) and he tells me that some patients do not develop side effects. Could you tell me please, how concerned should I be about side effects? I don't know what pills I will be taking, but one will be a PI (geno typing has shut out a number of pill possibilities). I am so afraid about this that I have decided to wait until my summer vacation to start taking pills in case they make me sick, and I therefore will not miss time from work. Is there such a thing as someone not having side effects - and particularly not having lipodystrophy? By the way, I haven't had a cold in 19 years or the flu in 15 years. I have been incredibly healthy for so many years. My doctor found a speck of thrush on my tongue and thinks my CD4 cell count is probably low. I will be getting those results soon. He is certain they will indicate that it's time to start taking pills.
Response from Dr. Young
Thank you for your question.
You're concerns about side effects are valid though newer PI regimens can be very well tolerated by the majority of patients. For example, I've recently seen patients who have started on ritonavir-boosted atazanavir (Reyataz) and ritonavir-boosted fosamprenavir(Lexiva), both are tolerating their regimens exceedingly well, without any side effects-- after 2 months of treatment.
Nevertheless, should you have significant side effects, the first regimen that's chosen need not be your only option, and your apparently well-qualified doctor should be able to alter your medications to suit your particular side effect issues.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.